Painkillers cause gastric ulcers
Thursday, 10 March 2016 | Stuart
This article is courtesy of Nutrigold. See all Nutrigold products on this site
Did you know that common side effects of readily available painkillers such as aspirin include gastric bleeding, indigestion and diarrhoea? These serious side effects can occur within just a couple of days of use. In fact non-steroidal anti-inflammatory drugs (NSAID) drugs like aspirin cause 12,000 emergency admissions and 2000 deaths from gastric ulcers each year in the UK. That is why NICE guidelines are now stating that people receiving NSAID treatment should also be prescribed proton pump inhibitors (drugs that reduce gastric acid secretion). This is truly worrying when you consider the long-term health implications of low stomach acid. Hypochlorhydria can lead to many health problems including nutrient deficiencies like Vitamin B12 related to poor digestion of food (Marcuard, 1994).
The increased risk of intestinal bleeding, and also strokes and heart attacks, is from the non-selective nature of these common painkillers. NSAIDs block several enzymes, not just the ones involved in anti-inflammatory and pain pathways, thus damaging other areas of the body such as the gut lining (James, 2006).
This means that one way to reduce the risk of potentially serious side effects is to selectively target anti- inflammatory pathways that contribute to pain. Hop alpha acids are natural compounds that have been demonstrated to act only on anti-inflammatory pathways reducing pain, such as in osteoarthritis. This provides a natural solution to acute pain management.